Keppra questions?

Hi. Ive been on keppra since my rupture in 2012. Ive never really had a seizure except during my initial bleed, i had one while comatose, but showed no physical signs, it was really just a blip on the EEG. My mom says she was told if after two years, i had no seizures while on it(which i havent) that i could go off it. Any opinions? I had an EEG over a year ago and i guess my brainwaves were slightly abnormal but cmon that strobe light was crazy!aha. Also my pcp and my neurologist both said keppra rarely has side effects but my face seems dry sometimes and i have dandruff like ive never had pre injury, its not like light fluffy flakes, its like hard crusty chunks and no shampoo works. I also drool alot and my moms said all of these could be possible side effects, we even brought up the dandruff and dry skin with my neurologist and he said hed bet his pension its not keppra! Im seeing him soon and thinkin about asking to ween off but anyone else follow the two year rule? Does it hold true? Anyone else experience similiar possible side effects? Do my docs just have too much faith in it? Id like to come off it, its my last med, I dont feel like im at much risk for a seizure, i would just hate to come off it, run into issues, and end up worse but if these are side effects id much rather not deal with drooling and an itchy scalp. Ill still ask my docs opinion but what do you guys think? Any info much appreciated thanks

Matt, I had my rupture in 2007 and was told that perhaps after 2 years I could be taken off Keppra. If you decide to be taken off Keppra, please have your neuro doctor help you, please don't try it alone.

I made a very bad decision to try to reduce my Keppra and had a grand mal seizure. So it is very important that your neuro doctor helps you. It is very possible that you can be taken off Keppra, however please don't try without contacting your neuro doctor.

Wishing you the best!

Definitely for any decision regarding medications you have to check with your specialist. If your EEG was slightly abnormal,then you want to be extra careful. Please do not take action by yourself. That is what the specialists study all those years for.

In regards to the dryness, I assume you have tried moisturizing lotion and anti-dandruff shampoo, and it still is dry? If you have already tried the normal non-medication actions for the dryness and they don't work, maybe you could consult a dermatologist regarding that?

Keep us updated. All the best!

dreyx2000

My partner’s avm ruptured in May 2013 and she too is on keppra due to suspected seizures at the beginning. A few months back, docs reduced the dose (250mg twice a day ) because she’d not had any further seizures. I have personally never seen her have a seizure so we asked the gamma knife consultant about it ( also because she wanted to know if she was allowed a beer…). He thinks that the initial seizures might have been purely due to the rough ride ( Lisa was really really poorly, she had a huge bleed) and he also explained that the zone where she had the bleed (cerebellum) was not a “epilepsy zone” . She’s allowed a drink in moderation… He didn’t recommand stopping keppra though, not really worth the risk (also she’s had gamma knife in September so not the time to be messing about with meds ), especially since Lisa has had no negative side effects from keppra. The ride is still rough anyway…You need to ask your consultant, here in Sheffield they’ve been really good, actually amazing, they’ve answered all my questions and God knows I had so many and still many more… All the best.

Hi Matt,

Before I say anything else, I want to encourage you to talk to your doctor before changing anything about your medication.

I had to take Keppra for a year after my AVM burst, despite never having had a seizure. I didn’t have the side effects you described, but that stuff wrought havoc on my digestive system and caused a range of other issues for me. Like you, I felt like I didn’t really need it for a lot of the time I was on it. I had a slightly abnormal EEG too, but my doctors determined that the kind of abnormality I had was not likely to cause a seizure.

Keppra seems to effect different patients very differently, from what I’ve read. It was making me so miserable that I begged my doctors to wean me off of it after only 6 months. I felt a great deal better after getting off of it. If you think it’s causing the problems you described, you should definitely talk to your doctors about it. You could also see if they would be willing to put you in a different medication if they think you are still at risk for a seizure.

I hope things work out for you and that your doctors are able to address the uncomfortable side effects you’re experiencing soon!

Caitlin

I was having seizures around the time I was diagnosed, and I was put on Keppra then. I had an EEG prior to surgey and that's how the seizures were discovered. I was also readmitted about 2 weeks after my craniotomy and spent 3 days under a monitored 12 lead eeg. The results of the 12 lead eeg showed lots of abnormal brain activity. From what i've read from other avm survivors, being on an anti-seizure med is common and seems to be the protocol. I have some of the symptoms you describe, but I also have hashimotos, and dry skin is a symptom of that.

Thanks guys i just wanted to see if anyone else has had similar side effects or gotten off keppra, of course im asking my doctor first i see my neurologist tomoro ill see about it

I had a Gran Mal Seizure about seven months post GammaKnife. I was on Keppra for a while, but I had asked my Nuerologist for another type of Anti-Seizure medicine since I did not like the way it made me feel. My side affects were different: I had dizzy spells, irritability, and I had strong feelings of fear, and I knew at the time that I had no reason to be fearful, but I felt that way.
My Neurologist had prescribed another type of med (I cannot remember the name), but I had to get used to it, and I did after some weeks.After two years, I was taken of the med. I haven't had a seizure since. Definitely talk to specialist. I hope this helps in some way. Good luck!

Definitely coordinate with Doctors first.

That said, Doctors can definitely make mistakes. There are good and not so good neurologists. Our daughter was diagnosed (by a local Neurologist without any particular credentials) with occasional seizures after her avm rupture in posterior fossa (deep inside cerebellum), so they put her on Keppra, which made her very tired.

Finally we went to Stanford and had them look at her. They gave her a 36 hour continuous EEG, with a camera on her all the time. The Stanford Doctor said, in no uncertain terms, the the original diagnosis was incorrect. You don't often see Doctors disagree with each other directly, they are usually more circumspect. Not this time. He explained how in a seizure, there is an abnormal brain wave, which causes the body to move.

In our daughter's case, she had myoclonic jerking as a result of her injury. These are not seizures, but involuntary jerking of her extremities. Restless Leg Syndrome, which you may have heard of, is a form of this. Anyway, the myoclonic jerking was causing some occasional abnormal brain waves. So, it is sort of chicken and egg...which comes first....the body movement or the abnormal brain wave. Only a skilled Doctor, studying a continuous EEG, will be able to determine which is the case. Further, most seizures are caused by injury to the exterior portion of the brain, whereas out daughter's injury was deep inside. So the original Neurologist completely missed on this one. Frankly, I think she should be de-certified, for this and a whole host of other reasons.

We took her off Keppra and her energy increased dramatically with no other side effects

Thanks for sharing, my neurologist is a skilled veteran, he actually cancelled my appt yesterday cuz he had to go to a med school up north to sub late notice,like i said he said hed bet his pension the side effects arent keppra but its the only med im on anymore and this dandruff is ridiculous, its even in my eyebrows! Ill ask him about how the location of my avm affects risk and really go over the what he thinks, the thing im terrified of most is having a s se izure in my sleep or something and waking up even wors so ill have a long talk with him about it.

Matt I think aeds are known to have very different side effects on people. I’ve been on many, many different meds because I’ve often had undesirable side effects. I seem to be sensitive to the psychological and cognitive effects. I’m on a fairly useful, tolerable combo now, but I was on Keppra for a few months and I did NOT like it. I felt it made me angry, and confrontational.

So the doc ended up switching me to topomax. Well that one was garbage also (for me). So I’m on vimpat now, which I like. And Trileptal, not sure about it yet.lol. point is don’t be reserved about speaking up to your neurologist until you are satisfied with the meds. I made that mistake before and got so frustrated and it even led me to quit meds on my own , big mistake, led to seizures. .good luck